Thunderstorm Wind, Wood
- When
- September 17, 5:14 PM CST
- Where
- Wood County, 0.69 mi S of Babcock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.290, -90.130
Thunderstorm winds downed trees in Babcock.
Thunderstorms arrived with a cold front that passed across most of the area but then stalled over central Wisconsin. The storms produced wind damage and brought torrential rainfall to parts of central and east-central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms arrived with a cold front that passed across most of the area but then stalled over central Wisconsin. The storms produced wind damage and brought torrential rainfall to parts of central and east-central Wisconsin. Thunderstorm winds downed trees, signs and even a downed a building that was under construction in Green Bay (Brown Co.). Rainfall from the storms caused significant flash flooding in the Green Bay area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 17, 2:05 PM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 305 PM CDT Mon Sep 17 2018 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Tuesday Issued at 304 PM CDT Mon Sep 17 2018 Another very warm day across much of the region with temperatures in the 80s to lower 90s. Cooler air was now working into northern Vilas County where temperatures were in the lower to middle 80s. For tonight, the cold front will continue to sag southward with gusty north/northeast winds just behind it as well as low clouds which lag several hours behind the front. Main concern for tonight will be the chances of thunderstorms. First cluster of storms was across eastern Minnesota and was now moving into far western Wisconsin. Latest HRRR model indicated this cluster would work into western Wisconsin and then dissipate by the time it got to Wausau. Latest mesoanalysis indicated mixed layer capes 500 to 1000 J/KG across central Wisconsin. Would expect cluster of storms to move a little further east than the HRRR was suggesting before dissipating. Behind the first cluster of storms, more showers and storms are expected to develop west of the area and the move into the region late this evening, if not overnight and continue into Tuesday morning. There is expected to be a break in the rain later tomorrow morning into tomorrow afternoon before more rain returns Tuesday night. High temperatures on Tuesday should be some 15 to 20 degrees cooler than today. .LONG TERM...Tuesday Night Through Monday Issued at 304 PM CDT Mon Sep 17 2018 Transition to cooler and more unsettled weather expected through much of the upcoming work week as a front meanders through the CWA. The greatest potential for heavier rainfall and stronger storms will be Wednesday into Wednesday night and especially on Thursday. Tuesday night through Thursday night: Zonal flow and the outer edges of a weak surface ridge will remain in place through Tuesday evening; however, a warm front is expected to lift north as it initially stretches from around the NE/SD border eastward to southern WI/northern IL. This will be ahead of a low pressure system that is expected to eject/deepen across Colorado. Ahead of the low and along the warm front, moisture and warm air advection will increase from the south late Tuesday night. The warm front is expected to lift through the CWA late Wednesday afternoon into Wednesday night. This will be the main focus for precipitation through Thursday afternoon. Indications are that a LLJ will develop ahead of the deepening low. This would help to increase moisture flow and forcing over the warm front, which would lead to the potential for heavier rainfall. Current thinking is that a widespread 1 to 2 inches of rainfall across much of CWA Wednesday night through Thursday night. PWAT values are progged to be around 1 - 2 inches for this time period, which is around 150% to 200% of normal for this time of year. The low pressure center is progged to slide over north-central WI Thursday afternoon into Thursday evening based on the GEM/GFS/EC; however, the NAM is farther southeast with the low track. If the northwestern solutions pan out, this would lead to the potential for some strong to severe thunderstorms late Thursday afternoon into Thursday evening. The northwest third of the CWA would likely remain on the cooler side of the low with any of the solutions, helping to lower the severe potential, while the rest of the CWA may be in the warmer/more moist (dewpoints possibly in the low 70s) sector to the southeast of the low and ahead of the cold front. Instability may increase, possibly up to 1000-2000 J/kg ahead of the front along with deep-layer shear values in the 45 to 55 kt range. Shear vectors also look to be perpendicular to the cold front favoring a more organized severe event. Again, this is a possibility, but there is still some disagreement among the models at this point in overall cloud cover and the exact track of the low. In fact, if the NAM solution verifies, then it would keep most of the CWA on the cooler side of the low, still rainy, but a lower risk of severe storms. Will definitely be a system to watch Thursday afternoon into Thursday evening. At this point decided to highlight in the potential in the HWO. Rest of the extended: Friday morning, the cold front will be to the east and southeast of the area as dry high pressure builds in, allowing for more tranquil and cooler conditions. This will be the case into the upcoming weekend as zonal flow remains in place and only minor disturbances push through the area. Consensus worked well for this time period. && .AVIATION...for 18Z TAF Issuance Issued at 1157 AM CDT Mon Sep 17 2018 A cold front will move across the region this afternoon and then slowly south of the area later tonight. This front is expected to bring a chance of showers or thunderstorms to central and northeast Wisconsin later this afternoon into this evening. Additional shower activity is also expected later this evening into Tuesday morning. Behind the cold front, gusty northerly winds are expected near the Bay of Green Bay and Lake Michigan along with low clouds. MVFR CIGS are expected to drop southward across the area later tonight into Tuesday morning. IFR CIGS are possible across the far north, including at KRHI. A slow improvement in CIGS are expected Tuesday afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Eckberg LONG TERM......Cooley AVIATION.......Eckberg
Hazardous Weather Outlook National Weather Service Green Bay WI 240 PM CDT Mon Sep 17 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 240 PM CDT Mon Sep 17 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Widespread severe weather is not expected, but a few strong storms with gusty winds and hail are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a chance of thunderstorms at times from Tuesday through Thursday night. Some thunderstorms may be strong to severe Thursday afternoon into Thursday evening. Heavy rainfall is possible from Wednesday afternoon into Thursday night, but timing and amounts are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. LMZ521-522-541>543-181945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 240 PM CDT Mon Sep 17 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms tonight which may pose a hazard to mariners. Hazardous conditions to small craft are expected tonight on Lake Michigan, due to increasing northeast winds and building waves. Boaters on Green Bay are urged to exercise caution tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Thunderstorms are possible at times from Tuesday through Thursday night. Any storms may pose a hazard to mariners. Conditions that are hazardous to small craft may develop on Lake Michigan Thursday into Thursday night. Eckberg/Cooley
Special Weather Statement
National Weather Service Green Bay WI
541 PM CDT MON SEP 17 2018
WIZ035-036-045-172330-
Waushara-Wood-Portage-
541 PM CDT MON SEP 17 2018
...SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING...
A cold front will sag south across the area this evening. At 533 PM
CDT, radar detected a cluster of strong thunderstorms near Black
River Falls, moving east at 35 mph. Those storms will move east into
the area during the next hour or so. Additional showers and storms
are also likely to develop ahead of the cluster.
Winds of 40 to 45 mph, pea-sized hail, and heavy rainfall are likely
with the strongest storms.
Locations impacted include...
Stevens Point, Wisconsin Rapids, Wautoma, Marshfield, Whiting,
Amherst, Pittsville, Plainfield, Babcock and Lake Wazeecha.
Anyone engaged in outdoor activities this evening should be prepared
to quickly move to a place of safety when the storms approach your
area. If you can hear thunder, you are close enough to be struck by
lightning.
The rainfall may be heavy enough to cause some ponding of water on
area roadways. Do not drive your vehicle into standing water.
LAT...LON 4467 9032 4466 8922 4398 8922 4398 8960
4425 8960 4425 9032
TIME...MOT...LOC 2233Z 253DEG 32KT 4425 9078
SkowronskiThe La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds downed trees in Babcock.
Thunderstorm winds downed trees in Suamico. The time of this report is an estimate based on radar data.
Thunderstorm winds caused a building that was under construction to collapse.
Thunderstorm winds downed trees in Amherst.
Thunderstorms brought a period of torrential rainfall to eastern Brown County, causing flash flooding on the east side of Green Bay and in Bellevue. About 50 people had to be rescued from cars that became trapped in flooded intersections. Employees and customers of some businesses had to shelter in place due to high water in their parking lots and surrounding streets. The ground floor of some buildings flooded, including a Green Bay Metro Fire Department station.
More than 100 people were evacuated from seven buildings, including residents of a 48-unit apartment building that housed mostly elderly people. The basement of the building flooded, leaving electrical services underwater. More than 70 people were left homeless for the night and stayed overnight at a local church.
Thunderstorm winds downed signs and damaged lightweight buildings in Greenville.
Thunderstorm winds downed numerous trees in Grand Chute, Appleton, Little Chute and Kimberly. The time of this report is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783915, 783916, 786938, 783917, 786935, 783919, 783918.